What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 30, 6:58 PM EST, 47 minutes earlier.
Area forecast discussion, Jul 30, 6:58 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
758 PM EDT Thu Jul 30 2020
.Forecast Update...
Issued at 757 PM EDT Thu Jul 30 2020
An interesting evening thus far here in the Ohio Valley. Persistent
band of convection has been steadily working eastward across
southern Indiana with some more isolated convection firing off to
the south of it. Shear profiles on model proximity soundings are not
all that exciting, but we do have enough speed and directional shear
in the environment to produce some pockets of rotation with the cells
moving through. Several, including one that passed right over the
office have exhibited supercellular characteristics in terms of radar
presentation. Lightning hasn't been all that common with the
storms, more likely due to the deep, moist adiabatic profiles seen
in the model proximity soundings. Overall the soundings are very
tropical in nature, indicative of heavy rainfall.
Radar mosaic suggests that we have an MCV that is pushing through
southern IL this evening. This is forcing the ongoing convection
across the region. The back edge of it is now entering our western
CWA. Based on current radar trends, current thinking is that main
convective threat will be along and just south of the I-64 corridor
for the next several hours. Showers with very heavy rainfall, with
some embedded thunderstorms are expected. Main threat looks to be
the heavy rainfall creating ponding on roads, and localized flooding
in some areas. The flooding threat may be tempered a bit given the
progressive motion of the storms, but we'll have to watch for areas
of training. Winds are not all that strong near the surface, but
gusts to 25-30 MPH can't be ruled out.
A secondary batch of convection down around Munfordville south to
Glasgow is forecast to move eastward across south-central KY. Again,
nothing severe is expected with this activity, but torrential
downpours, a few pockets of gusty winds, and some lightning can be
expected.
&&
.Short Term...(This evening through Friday)
Issued at 323 PM EDT Thu Jul 30 2020
The Lower Ohio Valley sits under the western side of an upper trough
with a embedded shortwave. Ahead and to the southeast of the
shortwave, a surface low sits along a front stretched to the east
following the Ohio River. These features together are taking
advantage of precipitable water values between 2.2 and 2.3". The
result has been heavy rainfall today with rates over 4" per hour and
measured precip near 3" with 2.91" measured in Oldham County by the
KY Mesonet. Other counties in southern Indiana have also received
over 2". It's a good thing the region has been fairly dry recently.
It has allowed the ground to soak up much of this rainfall.
Tonight, the current set-up remains mostly stationary, and the fear
is heavy rain will begin following the stationary front. That would
require asking already saturated ground to hold more rainfall from
possible training heavy rainers. Some CAMs currently show this set
up happening across southern Indiana and along the Ohio River, and
it's with that worry that we issued a Flash Flood Watch through
tomorrow morning. WPC keeps the area in a Slight risk for Excessive
Rainfall.
Tomorrow, the low moves south, down the Mississippi River Valley.
This pushes the front and moisture southward. Rain chances drop in
the north and push south. This gives relief to the areas that
received all the rainfall today in southern Indiana and north-
central Kentucky. During the afternoon and evening hours, the area
may even see some sunshine. Highs will be in the comfortable low
80s.
.Long Term...(Friday night through Thursday)
Issued at 152 PM EDT Thu Jul 30 2020
By Saturday morning low pressure will be centered over the Pennyrile
and will head northeast up the Ohio River over the course of the
day, into Ohio by Sunday morning. Confidence is not as high as it
might normally be due to disagreements among the model data, however
this solution is close to a consensus of the most recent input. On
Saturday afternoon it appears that the best instability and deep
layer shear will be east of Interstate 65, with weak mid-level lapse
rates. DCAPE looks weak and low level lapse rates are not
impressive. Nevertheless, with there will be plenty of instability
and deep moisture for thunderstorm development as a 5H speed max
moves into the Tennessee Valley by late afternoon coincident with a
low level jet spreading from middle Tennessee into the eastern half
of Kentucky. A few strong to severe storms will still be possible
with locally gusty winds and small hail if the current forecast pans
out. Stay tuned.
Sunday the low and its trailing cold front will pull away to the
northeast. We could still see some spotty convection ahead of an
upper trough reaching from the Davis Strait to the northwestern Gulf
of Mexico, but the bottom line is that Sunday should be the drier of
the two weekend days.
Monday-Tuesday another cool front will cross the area beneath the
aforementioned upper trough. Precipitable water values will be
relatively low (compared to what we have been seeing) in fairly weak
flow. Scattered thunderstorms will still be possible in weak to
moderate shear.
Wednesday and Thursday surface high pressure will build into the
Great Lakes and Saint Lawrence Valley with a weak upper trough tying
to hang on overhead. These two days look like the driest of the 7-
day forecast period. The best chance for any isolated thunderstorms
will be in southern Kentucky, farthest away from the dry air
associated with the high to our north.
&&
.Aviation...(00Z TAF Issuance)
Issued at 743 PM EDT Thu Jul 30 2020
Expect showers and thunderstorms to continue moving west to east
along a surface boundary, roughly along the OH River through later
this evening. Once convection dissipates, CIGs will likely lower to
MVFR and then down to IFR by early Friday morning. CIGs will be slow
to improve, but expect to see MVFR by late morning to early
afternoon with another chance of afternoon showers and
thunderstorms. Outside of convection, winds will be light from the
SW before going light and variable overnight and into Friday.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Friday morning for INZ076>079-083-084-
089>092.
KY...Flash Flood Watch through Friday morning for KYZ023>043-045>049-
053>057-061>067-070-071.
&&
Update.......MJ
Short Term...KDW
Long Term....13
Aviation.....CGHazardous weather outlook, Jul 30, 2:31 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EDT Thu Jul 30 2020
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070-
071-311945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, and Bowling Green
331 PM EDT Thu Jul 30 2020 /231 PM CDT Thu Jul 30 2020/
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Periods of showers and thunderstorms will move through the area tonight.
The greatest threat with these storms will be very heavy rainfall.
Some locations that receive multiple rounds of heavy rain could
experience localized flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Periods of showers and thunderstorms will occur into the weekend.
Widespread rainfall totals will approach 2-4 inches by Sunday.
Localized flooding may become a problem in locations that receive
repeated bouts of thunderstorms.
Some stronger storms could occur on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any flooding or wind damage with
the stronger storms.
KYZ072>078-081-082-311945-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
231 PM CDT Thu Jul 30 2020
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Periods of showers and thunderstorms will move through the area tonight.
The greatest threat with these storms will be very heavy rainfall.
Some locations that receive multiple rounds of heavy rain could
experience localized flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Periods of showers and thunderstorms will occur into the weekend.
Widespread rainfall totals will approach 2-4 inches by Sunday.
Localized flooding may become a problem in locations that receive
repeated bouts of thunderstorms.
Some stronger storms could occur on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any flooding or wind damage with
the stronger storms.
KDW
In the hours before
Special weather statement, Jul 30, 4:45 PM EST, 3 hours before
Special Weather Statement
National Weather Service Louisville KY
545 PM EDT Thu Jul 30 2020
INZ091-092-KYZ030>032-034-302230-
Floyd-Clark-Jefferson-Oldham-Shelby-Trimble-
545 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK...NORTHEASTERN
FLOYD...OLDHAM...WESTERN SHELBY...SOUTHWESTERN TRIMBLE AND
NORTHEASTERN JEFFERSON COUNTIES...
At 545 PM EDT, a strong thunderstorm was located 9 miles northwest of
Prospect, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jeffersonville, New Albany, La Grange, Prospect, Worthington Hills,
Coldstream, Green Spring, Clarksville, Charlestown and Sellersburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3836 8584 3854 8581 3854 8536 3827 8540
TIME...MOT...LOC 2145Z 276DEG 22KT 3844 8573
MJ
Special weather statement, Jul 30, 5:20 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
620 PM EDT Thu Jul 30 2020
KYZ030-031-033-034-302315-
Jefferson-Oldham-Shelby-Henry-
620 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT OLDHAM...NORTHERN SHELBY...
SOUTHWESTERN HENRY AND NORTHEASTERN JEFFERSON COUNTIES...
At 620 PM EDT, a strong thunderstorm was located near Coldstream,
moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Shelbyville, La Grange, Prospect, Anchorage, Worthington Hills,
Coldstream, Brownsboro Farm, Ten Broeck, Crestwood and Eminence.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3838 8497 3834 8499 3833 8499 3813 8508
3831 8561 3845 8555 3847 8549
TIME...MOT...LOC 2220Z 286DEG 21KT 3838 8549
MJSpecial weather statement, Jul 30, 7:00 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
800 PM EDT Thu Jul 30 2020
INZ084-089-090-KYZ024-025-310045-
Crawford-Perry-Harrison-Meade-Breckinridge-
800 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD...EASTERN PERRY...NORTHERN MEADE AND NORTH
CENTRAL BRECKINRIDGE COUNTIES...
At 800 PM EDT/700 PM CDT/, a strong thunderstorm was located 13 miles
southwest of Carefree Town, moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Corydon, Brandenburg, Carefree Town, Mount Pleasant, Leopold,
Leavenworth, Mauckport, Alton, Laconia and New Amsterdam.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3792 8663 3824 8667 3829 8610 3796 8604
TIME...MOT...LOC 0000Z 262DEG 31KT 3810 8654
MJ
Special weather statement, Jul 30, 7:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
801 PM EDT Thu Jul 30 2020
KYZ035>037-040>042-310045-
Bourbon-Scott-Woodford-Fayette-Franklin-Harrison-
801 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WOODFORD...SCOTT...
WESTERN BOURBON...NORTHERN FAYETTE...SOUTH CENTRAL HARRISON AND
EASTERN FRANKLIN COUNTIES...
At 801 PM EDT, a strong thunderstorm was located 7 miles east of
Frankfort, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lexington, Georgetown, Frankfort, Paris, Thoroughbred Acres,
Highlands, Bryan Station, Midway, Stamping Ground and Spindletop
Estates.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3807 8427 3807 8429 3804 8429 3814 8484
3832 8482 3831 8423
TIME...MOT...LOC 0001Z 276DEG 35KT 3822 8474
MJSpecial weather statement, Jul 30, 7:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
830 PM EDT Thu Jul 30 2020
KYZ054-055-064>066-077-310100-
Boyle-Marion-Taylor-Casey-Adair-Green-
830 PM EDT Thu Jul 30 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL GREEN...
SOUTHERN MARION...TAYLOR...SOUTHWESTERN BOYLE...CASEY AND
NORTHEASTERN ADAIR COUNTIES...
At 830 PM EDT/730 PM CDT/, strong thunderstorms were clustered 7
miles north of Greensburg, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Liberty, Campbellsville, Greensburg, Bradfordsville, Peytons Store,
Lawhorn Hill, Gilpin, Arista, South Campbellsville and Romine.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3745 8560 3746 8554 3745 8553 3746 8553
3755 8490 3722 8479 3716 8558
TIME...MOT...LOC 0030Z 264DEG 33KT 3737 8550
MJ